EconPapers    
Economics at your fingertips  
 

Liquidity traps and large-scale financial crises

Giovanni Caggiano (), Efrem Castelnuovo (), Olivier Damette, Antoine Parent () and Giovanni Pellegrino

Journal of Economic Dynamics and Control, 2017, vol. 81, issue C, 99-114

Abstract: This paper estimates a nonlinear Threshold-VAR to investigate if a Keynesian liquidity trap due to a speculative motive was in place in the U.S. Great Depression and the recent Great Recession. We find clear evidence in favor of a breakdown of the liquidity effect after an unexpected increase in M2 in the 1921–1940 period. This evidence, which is consistent with the Keynesian view on a liquidity trap, is shown to be state contingent. In particular, it emerges only when a speculative regime identified by high realizations of the Dow Jones index is considered. A standard linear framework is shown to be ill-suited to test the hypothesis of a Keynesian liquidity trap. An investigation performed with the same data for the period 1991–2010 confirms the presence of a liquidity trap just in the speculative regime. This last result emerges significantly only when we consider the federal funds rate as the policy instrument and we model the Divisia M2 measure of liquidity.

Keywords: Keynesian liquidity trap; Threshold-VAR; Monetary and financial cliometrics; Great Depression; Great Recession (search for similar items in EconPapers)
JEL-codes: B22 C52 E52 N12 N22 (search for similar items in EconPapers)
Date: 2017
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (1) Track citations by RSS feed

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0165188917300453
Full text for ScienceDirect subscribers only

Related works:
Working Paper: Liquidity Traps and Large-Scale Financial Crises (2018) Downloads
Working Paper: Liquidity traps and large-scale financial crises (2017)
Working Paper: Liquidity Traps and Large-Scale Financial Crises (2016) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:dyncon:v:81:y:2017:i:c:p:99-114

DOI: 10.1016/j.jedc.2017.03.001

Access Statistics for this article

Journal of Economic Dynamics and Control is currently edited by J. Bullard, C. Chiarella, H. Dawid, C. H. Hommes, P. Klein and C. Otrok

More articles in Journal of Economic Dynamics and Control from Elsevier
Bibliographic data for series maintained by Haili He ().

 
Page updated 2021-01-15
Handle: RePEc:eee:dyncon:v:81:y:2017:i:c:p:99-114